Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Have hypertension, on medicine for bp. Feeling uncomfortable in abdomen. Proper diagnosis?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 349 Questions
I am 71 now and having hypertension for the past 25 years; taking medicines for BP on regular basis. In April, had a discomfort in the chest, got myself admitted in the cardiac wing of the hospital whereby went through angiography that doctors termed it as double vessel disease; Stress thelium indicated area of ischaemia 10%, carotid doppler revealed Right and left IMT: 0.8 mm. I was told that I could lead a normal life, do regular brisk walk and continue with prescribed BP medicines that are as under:
1.     Natrilix S R
2.     Meteropolol 50
3.     Asomex 7.5
4.     Remipril 10
5.     Ecosprin 75
6.     Clopidogrel 75
I was prescribed Clopidogrel 75 in October 2009 as I had a few episodes of blurred vision for which an MRI was conducted and its findings read as under:
MR findings are suggestive of few tiny chronic lacunar infarcts in the supratantorial white matter. No acute infarct/sellar-suprasellar mass seen.
In the month of July-August this year I felt discomfort in the abdomen area that appeared as if it had something to do with heart but the cardiologist having examined me related it to some problem in the abdomen and referred me to a gastrontologist. He was of the opinion that the said discomfort which also included mild momentary prickings in the abdomen area could be some nerve related problem since blood examinations revealed B-12 deficiency (243) and Vit D deficiency (13.85) for which I was asked to have methylcobalamin injections on weekly basis for a month followed by monthly injections and a XXXXXXX of calciterol 60,000 every week in addition to Ganaton total capsule to be taken once daily BF. Besides, got endoscopy and colonoscopy done. Findings of each are as below:
Colonoscopy: Normal Ileo colonoscopy
Endoscopy: patulous LES; Non erosive gastropathy
Both the cardiologist and Gasteroentologists advised me to discontinue clopidogrel and increased asprin from 75 mg to 150 mg.
Last week, after discontinuing clopidogrel for about 20 days I had a feeling of blurred vision for about 20 minutes which I had not felt since I had started clopidigrel in October 2009.
I confess that I have resumed taking clopidogrel without consulting any one. However, at the same time I have started feeling some pressure on the left side of the abdomen just below the ribs and occasional mild pricking in the abdomen area.

Seeking Advice:
Should there be some other medicine that could replace clopidogrel and/or could I take clopidogrel with some antidote such as Vizylac or some food such as curd.

Posted Sat, 10 Nov 2012 in Brain and Spine
Answered by Dr. Piyush Ostwal 12 hours later

Thanks for the query.

The pain abdomen has been consistently related to use of clopidogrel in your case and so you may have to discontinue it.

The blurring of vision is not explained by the MRI findings that you had earlier. It needs to be investigated this time again.

Clopidogrel and aspirin are the best medications for stroke and cardiac problems that you had. But there is an alternative in the form of Dipyridamole for patients who do not tolerate both aspirin and clopidogrel. You can discuss it with your treating physician and he can consider initiating you on that.

Alternately you can be prescribed a course of medications (typically antacids) for your pain abdomen with continuation of clopidogrel. If that helps, we can later discontinue antacids and use it whenever required with clopidogrel.

One of these options should suit your need. Discuss with your treating doctor.

Hope I answered your queries. If you have any more queries, I will be happy to answer.

Good luck!!!
Above answer was peer-reviewed by
Follow-up: Have hypertension, on medicine for bp. Feeling uncomfortable in abdomen. Proper diagnosis? 20 hours later
Dear Dr. Ostwal,
At the outset I wish to state that the abdomen pain that I may have mentioned some where is not the kind of pain that occurs continuously or for a longer period of time. As I have said above that there is some pressure on the left side just below the chest ribs and some time momentary minor prickings in the abdomen area as well as on the side walls.
Secondly, you have not related blurred vision that took place recently with that of the findings in the MR. But, how come I remained free from the blurred vision for 3 years since I was taking clopidogrel and as soon as I stopped the medicine I had blurred vision though for a short duration of about 15 minutes. I am quoting below contents of the MR that might help to evaluate the problem further:
"The study reveals evidence of mild confluent symmetrical FLAIR/T2-hyperintesites in the bilateral parietal white matter. Few tiny focal Fast Flair/T2 hyperintensities are seen in the supratentorial white matter suggestive of chronic lacunar infarcts.
Rest of the brain parenchyma is unremarkable. Bilateral basal ganglia and thalami are normal. No restriction is seen on diffusion-weighted immages to suggest acute infarct.
The cerebellum, pituitary and brainstem are unremarkable.
The lateral, third and fourth ventricles are normal in size shape and position. The basal cisterns fissures and sulci are normal.
No subdual hematoma seen XXXXXXX
I shall be grateful if you would kindly enlighten me about the findings of MR as how are they affecting me and what could be their long term effect.
Should I discontinue Clapidogrel for the sake of some discomfort in the abdomen or continue it despite advice against it from the Gastroentologist.
Answered by Dr. Piyush Ostwal 14 hours later
I understand that only reason for which clopidogrel was stopped was the abdominal discomfort that you had. If you are able to tolerate it and it doesn't bother you so much, then you can continue with clopidogrel.
MRI brain findings are showing small small areas of damage due to decreased blood supply. Such findings can be seen in many patients who have hypertension. I would again reiterate that the MRI findings do not explain blurring of vision. After evaluating the cause of blurring of vision, it can be commented whether it is related to stopping of clopidogrel or not.
Good luck.
Above answer was peer-reviewed by
Follow-up: Have hypertension, on medicine for bp. Feeling uncomfortable in abdomen. Proper diagnosis? 45 hours later
Dear Doctor,
I have two treating physicians- a cardiologist, Dr. Kasliwal of Medanta and Dr. Madaan, a gastroentologist. Who do you think should be the right person for the consultation whether I can start taking dipyridamole in place of clopidigrel and asprin?
Or, You would advise me to visit a neurologist and show him the MRI and talk about blurred vision. This is my final communication to you regarding this problem.
Answered by Dr. Piyush Ostwal 13 hours later
You should consult cardiologist for decision on dipyridamole. For evaluation of blurred vision, a neurological evaluation will be needed.
Good luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor